I am sorry to hear of your wife's recent diagnosis. I have been on copaxone for two years now. I have not had any problems. We have had some here that have had problems with it. I have not heard of any permanent problems. All poor reactions stopped when the med was stopped. I hope that sets your mind at ease some. We have one member that had a ton of IPIRs. IPIR is "immediate post injection reaction". This feels awful but according to doctors and pharmacists, it is not serious. IPIRs occurr with in seconds of a shot. You have flushing and chest pressure. It feels like an anxiety attack or even a heart attack. I have had this. I knew that I might have this sort of reaction so the first time it happened I was not scared. I was uncomfortable!!! For me it lasted about twenty minutes. I felt hot and flushed. I had chest pressure like someone was sitting on my chest. I just sat calmly and tried to relax myself through it. I have had a small handful of these reactions. The one member that had many long IPIRs (hers lasted over an hour) stopped using copaxone.
We had another member that developed a severe skin rash. She had large raised hives all over. She also discontinued copaxone. Those are the only real problems I have heard about. Most people tolerate copaxone very well. I know some that have NEVER had an IPIR. It is considered the current med with the least side effects.
Copaxone does leave you a bit lumpy. They will teach you to rotate your shot sites. Those lumps feel like a grape under your skin. The lump might be sore and or itchy the next day. Some people say if you ice the site following the lump it can help. I have always been too lazy. I just ignore it. The lumps do go away but they take time. There is a rare side effect that results in a small depression in the skin. It is where the fatty layer under the skin is destroyed. It leaves a bit of a crater where the skin sinks into that spot. I have personally known of no one with that reaction.
The needle itself is not painful. The needle is sharp, short and fine. The copaxone stings. Your wife will feel it after about two minutes. The first couple of shots are sort of nerve racking. Then you get used to it. I don't even think about it now. It only took a few days to get used to it. Again, icing can help.
Please post as many questions as you need. We are here to help. We have all been in your shoes. We hope you stay and let us get to know you. This is a wonderful board with many very nice, supportive people.
For how far along she is, we are not certain. She started having symptoms around 8 to 9 months ago. She only had 1 abnormality in her MRI. 1 lesion in the gray matter. But, the nurse is supposed to be coming to the house soon and showing her how to administer the shot. The autoject was already sent and it seems rather unimtimidating. I just hope that the medicine helps. She has felt sick for almost 10 months now and she has pain down her side and numbness in her toes. I have also been looking up low dose nax -somthing or other. I can't remember the name right now but it seems to have positive results. I dunno. Thanks for the support and info. It means more than ya know.
As those of who know are on Copaxone and have hit a muscle, you know how much it aches. Going to bed with that ache, well, good luck on a good nites sleep....
There are no side effects to copaxone other than local. Please disregard the post saying that your wife will feel sick after injecting. There is a TINY chance of an IPIR (ask the nurse to explain), but copaxone is not like the interferons where you experience flu like symptoms after injecting.
Here is a link to the low dose naltrexone. Some find that it relieves symptoms but it has not been proven effective despite being used "off label" for at least twenty years. So you might see it help with symptom management but it is not considered a treatment. You cannot use it with any sort of narcotic pain relief. You can use it with copaxone. Just make sure your wife is not taking anything for pain if she takes the LDN. This website is good for info.......but is very one sided. It is very pro LDN.